National Rheumatoid Arthritis Society

Rash is back with a vengeance - anyone else have this reaction to MTX?

My face is like a cherry tomato once again - all swollen pink and lumpy. I took my MTX as usual last night and woke up like this although I didn't get it last week after the MTX - but had a similar facial rash a few weeks ago when dose was raised to 17.5mgs. I'm going to have to come down to 10mgs apparently now I'm on Hydroxy/ Plaquenil but my GP said I can stay at 15mgs for a few more weeks. I'm so muddled about this allergic reaction because I only started the Plaquenil (400mgs) on Monday so I suppose it could be to that as well?

Any one else have any ideas what could be triggering this? I did wonder about it being a light sensitive thing but it doesn't feel like sunburn at all. Although it has been lovely up here for the past few days - but today I felt I had to avoid being in it - and it's still very cold so I can't see that it would be the sunshine thing?

Reply

Already a member? Log in

19 replies

    sylvi
    sylvi

    Tilda, i had light sensitivity,but i have never had rash. You sound very worried,ring nhs direct and see what they say. You won't rest until you get an answer. What are you using to bring the rash down? It won't be the sun as you say it hasn't been hot enough for that. Try and put some cooling lotion on it to bring it down. What about aloe vera, i know thats supposed to be good.
    I don't know if this is of any help to you.
    Love sylvi.xx

    TildaT
    TildaT

    No I'm not as worried as I maybe sound Sylvi - although thanks for your concern. I thought I'd cracked the one I had three weeks ago with the raise in dose of MTX but now I'm back down to 15mgs and it came bouncing back this morning. I phoned NHS 24 last time and they said I could take the antihistamine I have already got so I'm on that again. I just wondered if it could be light sensitivity so it''s helpful learning that it sounds like a different thing from you anyway. If I can't get shot of it with the antihistamine I'll phone the GP. I was looking and feeling so well yesterday and the day before - knew it was too good to last! But not in any pain at least so am very thankful for that. I suspect it's just my OTT skin reacting to the combination of the Plaquenil and MTX. TTx

    helixhelix
    helixhelix

    My sensitivity to the sun can be triggered on freezing days in mid winter - it just has to be bright rather than actual sun. And the last time was a month or so ago when I was bundled up like anything with cream on face but didn't have gloves on and the skin on all my knuckles went red, puffy and with spots. It then split and had weeping cracks for ages. So it does do odd things.

    But given you've just started another drug it could well be a reaction to both, and could go away again once your body has had a bit of time to adjust? I do hope so as it would be good if you can get drugs to do what they're supposed to and attack the RA, not the rest of you. Hope it vanishes overnight. Px

    TildaT
    TildaT

    Thanks Polly I hope so too! TTx

    posie
    posie

    i am on 25mgs of mtx as well as plaquenil and i get a rash on my face too but it is not there all the time i have been on mtx for two years and plaquenil for about 10 months the rash only started about 2 months ago

    Mark-1411
    Mark-1411

    Hi
    I was taking MTx and Plaquenil , i also developed a rash, like prickly heat on my arm and a rash all across my back . I was told to stop the Plaquenil , rash gone following day , i'm told its one of its possible side effects..

    All the best

    Mark

    TildaT
    TildaT

    Thanks Posie and Mark - that's really interesting to know. I think it must be the combination of the two DMARDs not the Plaquenil alone because I didn't get it until after I'd taken the MTX weekly dose. And I had a similar rash a few weeks ago when the dose of MTX on it's own was raised. This morning it's worse and my whole face is hot, red and swollen despite all the antihistamine so I think I'll mention it to my GP when I'm down in the surgery seeing the physio but hopefully it will settle down when my body adjusts to this new combination. We will see! TTx

    tiger
    tiger

    It seems strange that you have been taking the MTX at 15mg for a couple of weeks and the rash has struck again. Can it be due to anything else, non drug related ? Can you be referred to a dermatologist? Hope it clears up soon Wendy xx

    oldtimer
    oldtimer

    It sound from what you've said that you have a light sensitivity from the hydrochloroquine - this definitely occurs in sunlight not just in sunshine. It's sounds not related to the MTX and the Hydroxychloroquine is a common cause as i know personally!
    You should contact your GP, have antihistamines at least, use a high factor sun screen and probably stop the hydroxychloroquine - ask.

    Victoria-NRAS
    Victoria-NRAS Administrator

    Hi Tilda

    If it doesn't clear up you should definitely see the GP, but I wonder if before it gets better it might be worth you taking a photo of it, so that you can show this to the GP if it's not as bad when you see them.

    I think you really need a medical opinion, as otherwise people can only speculate on possible causes. It could be medication, but it could be something entirely different. Some conditions, like lupus for example, list facial rash as a symptom, so probably best to get it checked out.

    Kind regards

    Victoria
    (NRAS Helpline)

    TildaT
    TildaT

    Thanks Victoria. I saw my GP just after physio this morning but he wasnt on duty today so it was just a quick chat at reception. I showed him and he just said for me to stop taking the hydroxy straight away. I'm feeling close to end of my tether now but I did just want to know if others get facial rashes before speaking to a GP as its so hard to get appointments nowadays. I also sent an email informing the rheumy via the physio in my choir but she has emailed back saying she thinks he's on annual leave just now.

    So I'm back to square one really. I believe the Lupus rash is flat and not hot and itchy but I will ask when I can.
    Best wishes Tilda

    TildaT
    TildaT

    PS and I have just taken photos thanks for the suggestion! TT

    scouser
    scouser

    ohh tilda you arnt having it good lately, i had a rash like that but on my lower face and across my neck and chest it felt sort of bumpy but very itchy my rheumy nurse told me it was a side effect to hydroxy AND mtx i got told to stop both and the rash cleared up.

    i have a fab rheumy nurse and i dont know how i would cope if i had your medical team.

    hope you get sorted very soon Tilda, as this has all gone on for far too long.

    big hugs xx

    TildaT
    TildaT

    That's so interesting to learn about your rash Scouser - it does sound quite similar - mine is all over my face and scalp a bit too but it's worse on the jowels. jaw and up towards the ears. Did you ever go back on the MTX and hydroxy and what happened when you stopped taking them both did the RA flare up? I've almost decided to stop both too - my GP said if rash was still about by Tuesday then stop the MTX as well but I think it will probably stop when the hydroxy has worked it's way out of my system. I don't think it can be anything else as Victoria suggests because I've not used anything new or eaten any different food to normal and although I used to always get rashes I haven't been so sensitive for ages. It's too much of a coincidence that it sprung up the morning after I'd had my MTX and Plaquenil. TTx

    scouser
    scouser

    it went from my cheeks down to jaws/neck but chest was awful, after a couple of days the itch seemed lots better and the rash went completely i was left with rather dry skin where the rash had been,
    i never went back on mtx or hydroxy as that was when i started sulpha, i have had a few times when i felt as if the rash was coming back but it has never been as bad as when i was on mtx/hydroxy.

    hope you get sorted soon x

    TildaT
    TildaT

    Thanks - am I right in thinking you're on Leflunomide too? If so has that been easier for you to tolerate? As I'm having to determine my own fate it seems I might as well try that instead I think and see if my body copes better with it than the MTX hydroxy combi. TTx

    Pollywollydoodle
    Pollywollydoodle

    Hi,
    I got this rash with three weeks on plaquenil (took this long to get to peak level in my blood), very hot and itchy and drove me mad especially at night. I put up with it at a low level for about four days and another six as it got worse (rheumy nurse advice) despite antihistamines. Gave up when I started getting weals on my face and nurse said to stop taking! Shame because it worked like a dream. Am having a break from all except painkillers now, as even the short dose of plaquenil seems to have calmed symptoms a lot. Good luck.
    Polly x

    TildaT
    TildaT

    So why haven't you been tried on a new DMARD then Polly or have you tried others to no avail as well? It's frustrating when they don't work and you have these periods with nothing but pain killers isn't it? - but at least you know it worked well on joints in principle so chances are others may too. TTx

    ctfirefly
    ctfirefly

    i had a rash exactly like the one you have described tildaT... it was a couple of weeks ago on my face and was itchy, red and lumpy.. my rheumy has referred me to dermatology.. it has actually cleared up considerably now but i have photos of it to show the dermatologist... im on azathioprine and also prednisolone for my RA and episcleritis so not sure what caused the rash...in the meantime ive been advised to use sunscreen... hopefully your face will be back to normal soon..

Reply

Already a member? Log in

Back to Top